Skip to main content

Diabetic ketoacidosis

Diabetic ketoacidosis (DKA) is the most common endocrine emergency seen in general pediatric practice. It is a metabolic state characterized by deficiency of insulin and excess of glucagon. Precipitating factors include poor diabetic control, emotional or physical stress, and recent infection.

Making the Diagnosis

Patients often have a flushed face and an odor of acetone on their breath. Respirations are deep and sighing (Kussmaul breathing) secondary to the acidosis. Blood glucose concentration usually exceeds 300 mg/dl. There is ketonemia and acidosis with blood pH of less than 7.3 and serum bicarbonate level of less than 15 mEq/L. Hyperglycemia leads to an osmotic diuresis with dehydration and loss of potassium and sodium

Examination should include

  • vital signs
  • level of consciousness
  • respiratory status: depressed or Kussmaul breathing
  • extent of dehydration (BP, skin turgor, mucous membranes)
  • search for any source of infection

Investigations

Serum glucose, ketones venous pH, serum electrolytes, calcium, phosphate, serum osmolarity, urine ketones. Blood, urine, throat or CSF cultures should be obtained if indicated. In newly diagnosed diabetics, it is important to obtain these: A1C level, thyroid function tests, and antibodies (glutamic acid decarboxylase - GAD, islet cell antibodies - ICA, or C-peptide levels).

Interpretation of laboratory studies

Many laboratory tests may provide false information in DKA.

Serum sodium. Dilutional hyponatremia occurs because of shift of water from the intracellular to the extracellular compartment secondary to hyperglycemia and increased plasma osmolality.

The true serum sodium should be determined by the following formula: true Na = measured Na + 1.6X [glucose - 100)/100]. There is evidence that hyponatremia may increase the risk of developing cerebral edema if blood glucose level declines too rapidly during therapy, though this is not universally accepted.

Severe hyperlipidemia also falsely lowers the serum sodium. This was a major problem in the past when sodium was determined by flame photometry but may still be seen because of technical issues with sample dilution in modern instruments that use ion-selective electrodes.

Serum potassium. Ketosis and acidosis elevate the serum potassium level by causing a shift of potassium from the intracellular to the extracellular fluid. As the acidosis resolves, the serum potassium level may fall dramatically.

WBC. An increase in the WBC count may occur because of catecholamine release associated with DKA and dehydration, but it may also indicate infection.

Serum creatinine. The serum creatinine level may be falsely elevated, again because of technical issues. However, this is less likely with modern instruments.

Treatment

Most patients with symptomatic DKA have moderate to severe dehydration. After an initial bolus of 10-20 cc/kg of normal saline, half-normal saline is used for rehydration. After urine output is established, potassium is added to the intravenous fluids at a concentration of 20-40 mEq/L. The fluid deficit should be replaced gradually over 24-48 hours, especially if the patient has hyponatremia. Glucose is added to the intravenous fluids once the blood glucose level is around 250-300 mg/dl.

Insulin should be administered intravenously at an initial rate of 0.1 units/kg/hour. The rate may have to be increased if the glucose level is not declining satisfactorily. On the other hand, to minimize the risk of cerebral edema, the rate of decline in the blood glucose level should not exceed 100 mg/dl per hour. If the decline is more rapid, the dose of insulin should be reduced to 0.05 units/kg/hr or the amount of dextrose in the intravenous fluid should be increased.

Bicarbonate is rarely indicated in the treatment of DKA and its use is controversial. Carbon dioxide permeates across the blood brain barrier more rapidly than bicarbonate, and a rapid infusion of the bicarbonate solution may worsen cerebral acidosis. Rapid correction of acidosis may also shift the O2 dissociation curve to the left, decreasing oxygen delivery to the tissues and potentially increasing lactic acidosis. A rapid decline in the serum potassium concentration may also occur in the bicarbonate infusion. If bicarbonate is infused, the dose should not exceed 1 mEq/kg infused over four hours.

Vital signs should be monitored every 30 to 60 minutes and fluid intake and urine output should be monitored every hour using a flowsheet. Mannitol should be available at the bedside in case signs of cerebral edema develop. The blood glucose level should be monitored hourly at the bedside and every two hours in the laboratory. Serum electrolytes should be monitored every two hours. The urine should be checked for ketones and the bedside with each void.

IV fluids can be stopped 1-2 hours after the patient begins to have an adequate intake of fluids and is not vomiting. Subcutaneous insulin should be given 15-30 minutes prior to discontinuing the insulin drip. In general, the patient can be transitioned to subcutaneous insulin once the serum bicarbonate is more than 15 mEq/L. If the patient is a known diabetic, the home insulin dose can be resumed. If the patient has been newly diagnosed, the insulin dose can be calculated as follows:

Start insulin therapy with the dose of 0.05 to 1.0 mg/kg/day of Humalog Novolog, or regular insulin. For established patients, then return to previously established home insulin regimen.

Of the total dose, two thirds should be given in the morning and one third in the evening. The dose can be adjusted further during the hospital stay, but fine tuning should only be performed when the patient has gone home and resumed normal activity.

Cerebral edema in DKA

Cerebral edema is an uncommon but extremely serious complication that can develop during treatment of DKA. The etiology of cerebral edema is not clear. Bicarbonate therapy, fluid administration at a rate exceeding 4 liters/ m2/day, excessively hypotonic fluids, hyponatremia, and rapid decline in plasma osmolality have all been implicated. Typically, there is initial metabolic and clinical improvement followed by a gradual or sudden change in the sensorium along with hypotension or hypertension, tachycardia or bradycardia, hypothermia, gasping respirations or periods of apnea, posturing, seizures, papilledema, dilated pupils, combativeness, agitation or disorientation. The CT scan may appear normal or demonstrate only localized basilar edema.

In more than half of the patients, the onset is gradual and there is sufficient warning if the patient is being adequately monitored. Therapy consists of intravenous mannitol at the dose of 1 G/kg given or 15 minutes. Fluids should be restricted, the head of the bed should be elevated, and the patient should be hyperventilating. Vigorous intervention prior to the respiratory arrest is associated with a greater than 50% chance of survival.